Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 2, NWS Detroit, MI
NWS Detroit, MI issued this beach hazards statement at Jul 13, 2023, 4:20 AM EDT for Huron County, Sanilac County, Michigan. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2023, 4:20 AM EDT (08:20 UTC)
- Expired
- Jul 13, 2023, 4:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Detroit, MI
Counties Huron County, MI, Sanilac County, MI
The radar
The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
170 WHUS43 KDTX 130820 CFWDTX Coastal Hazard Message National Weather Service Detroit/Pontiac MI 420 AM EDT Thu Jul 13 2023 MIZ049-055-132000- /O.NEW.KDTX.BH.S.0002.230713T0820Z-230713T2000Z/ Huron-Sanilac- 420 AM EDT Thu Jul 13 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High swim risk from high wave action and strong currents. Dangerous swimming conditions expected. * WHERE...Huron and Sanilac Counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deep water and prevent return to shore.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 1:34 AM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 13, 1:34 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
134 AM EDT Thu Jul 13 2023
.AVIATION...
Extensive area of convection associated with the passage of a
compact mid level wave ongoing early this morning. Latest radar
trends continue to offer an eastward exit to the most intense
activity by 07z, affording a steady improvement in visibility
thereafter within an trailing pockets of light showers. Expansion of
lower stratus evident on satellite then takes residence for the
morning period. Cloud base favored at IFR to low MVFR. Drier
environment will take a greater hold in combination with daytime
heating, allowing a moderately mixed boundary layer to lift and
eventually scatter residual cloud into the afternoon. Modest
northwest winds in the wake of this convective complex lasting into
the daylight period.
For DTW...Ongoing convection will exit metro around 07z. Trailing
stratus will mark conditions through the remainder of the morning
period.
.DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet through mid morning.
&&
.PREV DISCUSSION...
Issued at 800 PM EDT Wed Jul 12 2023
UPDATE...
No changes will be necessary to the current flood watch headlines or
the severe weather threat in the south tonight. A lead short wave
impulse now tracking into the thumb region initiated the lead batch
of primarily light rain showers. Although a bit of a lull in the
shower coverage is immediately following this wave, the stronger
compact short wave/MCV now traversing southern Lake Mi will drive
the more widespread rain and convection across the forecast area
tonight. Increased inflow along the nose of a strengthening low
level jet will drive the resident instability plume along/south of
the state line northward into the southern portions of the forecast
area by late evening. This will sustain the region of convection
upstream if not initiate additional convective clusters across far
southern Lower Mi in the 02Z to 07Z time frame. The expected
shear/instability profiles continue to look favorable for a severe
weather threat in the far south tonight, particularly mini
supercells. The moisture advection and region of mid level
deformation will sustain widespread moderate to occasionally heavy
rain across the northern half of the forecast area.
PREV DISCUSSION...
Issued at 410 PM EDT Wed Jul 12 2023
DISCUSSION...
The late afternoon and early evening forecast keeps a close eye on
thunderstorm trends along the stalled front near the Ohio border in
the area under a Marginal to Slight risk of severe intensity. The
upgrade to Slight risk is due to an increased tornado probability
very close to the Ohio border as the front starts moving northward
this evening and before the transition to the larger scale weather
features supporting heavy rainfall. A Flood Watch remains in effect
for that potential tonight along the north of I-94 through the Tri
Cities and northern Thumb.
The primary concern for severe intensity thunderstorms is tied to
increasing wind shear brought by the decaying MCS/MCV ahead of which
new discrete storm development is possible. The strengthening shear
profile with strong low level curvature favors supercell potential
given adequate instability. The latest hourly mesoanalysis measures
surface based CAPE in the 1000-1500 J/kg range along and south of
the front which nudges north of the Ohio border into Lenawee and
Monroe counties for any new cells able to form on the leading edge
of the MCS/MCV. The hybrid meso/surface low also appears deep enough
to support SW flow capable of some recovery of instability along the
surface trough trailing the MCV as well. Locally backed surface flow
ahead of the MCV and a longer straight-line hodograph behind it
support organized storms. Adequate instability is the main limiting
factor which will be monitored through the evening.
Moisture on the other hand is not a limiting factor which fuels
increasing probability for the excessive rainfall scenario tonight.
Part of the increasing confidence is the stronger forcing that
results due to interaction between the MCV and upper Midwest short
wave circulation as they move eastward. The first sign of that is
the deepening and organizing meso/surface low over IA which supports
model depictions of the strengthening low level jet early tonight.
Even the ECMWF has SW wind reaching 50 knots at 850 mb 00-06Z
tonight. The resulting powerful moisture transport and nocturnal
elevated instability fills in the current "dry slot" from northern
IL into Lower Mi. A consensus of deterministic model QPF and the 12Z
HREF PMM favor the I-69 corridor to the Tri Cities and northern
Thumb for heavy rainfall axis while the Canadian models and latest
RAP point farther south toward metro Detroit. This variability is
the primary reasoning for a larger Flood Watch footprint until near
term convective trends can guide later refinement. Average rainfall
around 1 inch with localized totals around 3 inches on 1 inch/hr
rates look reachable given this strongly forced larger scale
environment fueled by PW holding around 1.75 inches.
The primary wave of low pressure moves east of Lower Mi Thursday
morning leaving the Great Lakes in a more weakly forced large scale
pattern on the southern fringe of the large mid level low in central
Canada. Scattered showers and thunderstorms are possible both
Thursday afternoon and Friday with temperatures in the lower to mid
80s finishing the week. The long wave pattern aloft remains blocked
which holds the Canadian low in place this weekend. Various short
wave features roll through the Great Lakes in this pattern to keeps
showers and thunderstorms active through the period.
MARINE...
Developing low pressure currently over the WI/IL/IA area will track
along a stalled frontal boundary into the central/southern Great
Lakes this evening into tonight. Compared to guidance yesterday,
this low is already more developed than what was advertised by this
time today. Because of this, expectation is for a more mature,
slightly deeper low to track over southern lower MI into southern
Ontario resulting in stronger east turning northeast flow over Lake
Huron and east turning southwest flow over Lakes St Clair and Erie.
While winds over these southern lakes could briefly touch 25kts late
night, have held off on a small craft advisory due to the quick
rotation toward weaker offshore flow. As for Lake Huron, funneling
of winds down the Saginaw Bay likely supports gusts up around 25kts
with some overachievement attempting to push near 30kts not
completely out of the question. Similar gusts up around 25kts
possible around the tip of the Thumb as the low tracks just to the
south late tonight. Forecast soundings show a brief couple hour
period where peak winds aloft overlap with slightly unstable
overlake thermal profiles further supporting these moderate to
strong gusts. As such, have issued small craft advisories for these
nearshore waters tonight into Thursday morning.
In addition to winds, widespread showers with scattered embedded
thunderstorms are likely with this system. An isolated strong to
severe storm still can't be ruled out. Low vacates the central Great
Lakes by Thursday afternoon however additional unsettled weather
possible by late week/this weekend as an upper level trough settles
over the Great Lakes.
HYDROLOGY...
A Flood Watch is now in effect until 4 AM tonight from the I-94
corridor northward through the Tri Cities and northern Thumb due to
increasing probability of excessive rainfall and flooding. A large
organization of thunderstorms and its parent low pressure system
continue to feed off of a high moisture environment tonight along
with the potential for training or repeated rounds of storms.
Average rainfall around 1 inch is likely with the range extended
toward 2 to 3 inches where training of convective cells occurs.
Rainfall rate of 1 inch per hour is possible at times. Flooding
could include area roads, urban locations, along with significant
rises in area streams and rivers. The unsettled pattern may also
result in additional showers and thunderstorms Thursday and Friday
but with lower coverage and intensity.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 4 AM EDT early this morning for MIZ047>049-
053>055-060>063-068>070-075-076.
Lake Huron...Small Craft Advisory until 10 AM EDT this morning for LHZ421-422-
441-442.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....MR
UPDATE.......SC
DISCUSSION...BT
MARINE.......KDK
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 12, 4:27 PM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 427 PM EDT Wed Jul 12 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 427 PM EDT Wed Jul 12 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight The area along and south of the M-59 corridor remains under a Marginal risk of severe thunderstorms. The area along and west of a line between Monroe and Howell is under a Slight risk where an isolated tornado is possible should a stronger thunderstorm develop or move into that area mainly from 6 PM to midnight. Damaging wind gusts are also possible along with heavy rainfall. A multicell storm mode has west to east movement at 30 mph. A Flood Watch is also in effect tonight for the area along and north of I-94 through the Tri Cities and northern Thumb. Please see the latest forecasts and watch statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Unsettled weather continues across the area Thursday into the weekend with more rounds of showers and thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 427 PM EDT Wed Jul 12 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight The Lake St Clair and Lake Erie regions remain under a Marginal Risk for severe thunderstorms this evening, mainly from 6 PM to midnight tonight. An isolated storm within multicell clusters could reach severe intensity with damaging wind gusts to around 50 knots and heavy rainfall as the primary hazards. Storm motion is west to east at around 25 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Unsettled pattern remains across the area Thursday into the weekend with more rounds of showers and thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:29 PM EDT | Tornado Warning | DTX | Livingston | 14 min |
| Jul 13, 12:06 AM EDT | Areal Flood Advisory | DTX | Genesee, Livingston, Oakland, Shiawassee | 3 hr |
| Jul 13, 12:48 AM EDT | Areal Flood Warning | DTX | Genesee, Livingston, Oakland, Shiawassee | 4 hr |
| Jul 13, 1:11 AM EDT | Areal Flood Advisory | DTX | Lapeer | 3 hr |
| Jul 13, 2:20 AM EDT | Areal Flood Advisory | DTX | Macomb, Saint Clair | 42 min |
| Jul 13, 3:02 AM EDT | Areal Flood Warning | DTX | Macomb, Saint Clair | 2 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.